My father, 84 years old is suffering from severe gum pain. all his teeth are false. He's been x-rayed, and the local dentists say it's caused by the nerves. He's taking tegretol (carbamazepine, cabramazepine?), flanax and neurobion (vitamin b complex).
Somehow, the pain is relieved but when it attacks it is too severe. His entire body tightens in trying to bear the pain. Sometimes he covers his face to hide his tears. Is there any cure for this? What is the best medication to relieve the pain without the side effects of nausea and stomach ache? ...Visitor from the Phillipines
Your father may have severe bone atrophy, where the bone has shrunk to a level that has allowed the nerves to be exposed to the pressure of the false teeth.
Have your father see an oral surgeon, or ENT specialist. to see what is happening. It is hard to tell what is happening without X-rays and examination. You should also make sure your father does not have Bell's Palsy or Trigeminal Neuralgia.
The meds he's on makes me believe that he may have this problem. His dentist can put a soft liner in his dentures to get relief, or maybe change the dimensions of the dentures.
Return to Senior Dentistry FAQ
Return to FAQ Index
You also have the option of using Google search technology to conduct a specific search within our databases to find more specific information. Adjust search terms as needed to refine search results: